Hail, El Paso
- When
- August 14, 4:46 PM MST to 4:51 PM MST
- Where
- El Paso County, 5.29 mi SSW of Black Forest
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 38.950, -104.740
Severe storms produced hail up to the size of half dollars over portions of El Paso and Pueblo Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms produced hail up to the size of half dollars over portions of El Paso and Pueblo Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 14, 2:27 PM MST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 327 PM MDT WED AUG 14 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 306 PM MDT WED AUG 14 2013 MUCH DRIER AIR IN THE MID LEVELS AND AT THE SURFACE THIS AFTERNOON OVER THE MOUNTAINS...WITH DEWPOINTS FALLING OFF INTO THE 20S/30S AT MANY HIGHER TERRAIN LOCATIONS. AS A RESULT...AFTERNOON CONVECTION OVER THE MOUNTAINS HAS BEEN VERY SPARSE...AND WILL LIKELY STAY ISOLATED AT BEST FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING. OVER THE PLAINS...SURFACE DEWPOINTS HOLDING IN THE 50S...LEADING TO FAIRLY LARGE INSTABILITY EAST OF I-25 WHERE CAPES RANGE FROM 1000-2000 J/KG. HAVE SEEN A FEW STRONG STORMS FIRE NEAR THE KS BORDER...WHERE LOW LEVEL CONVERGENCE AHEAD OF A WEAK LEE SURFACE TROUGH IS SUFFICIENT TO PRODUCE CONVECTION. FOR THE LATE AFTERNOON INTO THE EVENING...STILL A THREAT OF SOME STRONGER TSRA OVER THE PLAINS IF HIGHER BASED MOUNTAIN STORMS CAN DRIFT EAST AND INTERACT WITH THE DEEPER INSTABILITY EAST OF I-25...THOUGH BEST BE FOR A SEVERE STORM WILL BE NEAR THE KS BORDER WHERE FORCING IS STRONGEST. STILL EXPECT STORMS TO END/MOVE EAST FAIRLY QUICKLY THIS EVENING...ENDING THE TSRA THREAT ALL AREAS BY MIDNIGHT. ON THURSDAY...DRIER AIR SPREADS ACROSS MOST OF THE AREA...THOUGH TOUGH TO RULE OUT AN ISOLATED HIGH BASED TSRA JUST ABOUT ANYWHERE IN THE AFTERNOON. FAR SERN PLAIN...MAINLY BACA/PROWERS COUNTIES...COULD HOLD ON TO ENOUGH MOISTURE TO HAVE AN ENHANCED CHANCE OF STORMS...THOUGH SEVERE THREAT IS JUST EAST OF THE KS BORDER ACCORDING TO LATEST SWODY2. MAX TEMPS WILL CONTINUE TO WARM...AND LOWER 90S WILL LIKELY MAKE A REAPPEARANCE ON THE PLAINS. INSERT SHORT TERM DISCUSSION HERE .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 306 PM MDT WED AUG 14 2013 ...HOT WEEKEND AHEAD... MAIN STORY IN THE EXTENDED PORTION OF THE FORECAST IS THE RETURN OF RELATIVELY DRY AND VERY WARM TO HOT CONDITIONS FOR MOST OF OUR AREA...ESPECIALLY THIS WEEKEND. MODELS DIFFER A BIT HOW THE OVERALL PATTERN EVOLVES NEXT WEEK...BUT NOTHING SIGNIFICANT APPEARS TO BE IN OUR NEAR-TERM FUTURE...JUST TYPICAL AUGUST WEATHER. THU NIGHT-FRIDAY...A FEW LINGERING STORMS POSSIBLE NR THE KS BORDER THU EVE...ALTHOUGH THE LATEST NAM KEEPS MOST OF THE ACTIVITY TO THE E AND S. IF THERE ARE ANY STORMS THEY WON'T LAST LONG...WITH THE STRONGEST ACTIVITY MOVING SEWD INTO THE OK- TX PANHANDLES. ON FRIDAY...THE UPPER RIDGE BEGINS BUILDING FROM THE W AND TEMPS ALOFT START TO RISE...SO WILL BEGIN TO SEE WARMER WX ARRIVE ESPECIALLY OVER THE WRN VALLEYS AND MTS. POPS WILL DROP TO ISOLD OVER THE MTS FRI AFTERNOON AND EVE...AND LIKELY STAY THAT WAY THROUGH THE WEEKEND. SAT-SUNDAY...THE HEAT IS ON. GFS MOS IS ON THE HIGH SIDE OF ENSEMBLE GUIDANCE...WITH UPPER 90S TO NR 100 FOR THE I-25 CORRIDOR. HAVE GONE ONLY SLIGHTLY BELOW THE GFS FIGURES...SINCE THE DRY AIR WILL BE FIRMLY OVERHEAD...AND THE GREEN-UP OVER THE PLAINS SWILL HAVE MINIMAL AFFECT ON TEMPS...WHICH SHOULD RISE PRETTY QUICKLY IN THE AFTERNOON. ONLY ISOLD POPS OVR THE MTS ON A DIURNAL BASIS BOTH DAYS...AND WOULD NOT BE SURPRISED IF SOME OF THE RANGES ESCAPE PRECIP ALTOGETHER. BEYOND SUNDAY...THE OP GFS AND ECMWF DIVERGE A BIT...WITH THE EC BEING A LITTER MORE BULLISH WITH FRONTAL PUSHES ASSOCIATED WITH A LOW PRESSURE SYSTEM MOVING THROUGH THE NRN ROCKIES. BELIEVE THE EC IS OVERDONE WITH QPF...BUT WILL PROBABLY SEE SOME IMPACT FROM THIS SHORT WAVE...NAMELY SLIGHTLY COOLER AND WETTER WX. THE MOST RECENT GFS IS RELATIVELY DRY AND WOULD KEEP TEMPS IN THE 90S...POSSIBLY EVEN MID 90S FOR MUCH OF THE WEEK. ENSEMBLE SOLUTIONS LOOK REASONABLE...AND PROG TEMPS JUST SLIGHTLY ABOVE CLIMO...OR AROUND 90 DEGREES FOR THE PLAINS. HAVE STUCK WITH THE FAIRLY LOW POPS IN THE EXTENDED...BUT THESE MAY HAVE TO BE RAMPED UP A BIT IF THE STRONGER ECMWF SOLUTION GATHERS SOME STEAM. ROSE && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 306 PM MDT WED AUG 14 2013 MAINLY VFR CONDITIONS THIS EVENING AND OVERNIGHT WITH VERY ISOLATED THUNDERSTORMS AS AIR MASS CONTINUES TO DRY OUT. STILL A LOW THREAT OF A TSRA AT THE TAF SITES INTO THE EARLY EVENING...THOUGH MOST STORMS WILL PRODUCE MORE WIND THAN RAIN...WITH A FEW GUSTS TO 40 KTS POSSIBLE. ON THURSDAY...ONLY VERY ISOLATED CONVECTION EXPECTED WITH CONTINUED DRYING. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...ROSE AVIATION...PETERSEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1207 PM MDT WED AUG 14 2013 COZ058>089-093>099-151815- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1207 PM MDT WED AUG 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON WITH THUNDERSTORMS MOST NUMEROUS ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. WITH DRIER AIR MOVING IN FROM THE WEST...THE MAIN THREAT WITH THUNDERSTORMS ACROSS THE MOUNTAINS TODAY WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO AROUND 45 MPH. SUFFICIENT LOW LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE FAR SOUTHEAST PLAINS FOR ONE OR TWO STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THUNDERSTORMS WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH ALONG WITH LOCALLY HEAVY RAINFALL WHICH COULD CAUSE LOCALIZED FLASH FLOODING IN AREAS WHERE THE SOIL IS ALREADY SATURATED FROM RECENT RAINFALL. THE AREA WITH THE GREATEST RISK FOR SEVERE THUNDERSTORMS TODAY INCLUDES KIOWA...BENT...PROWERS...AND BACA COUNTIES. BRIEF MODERATE TO HEAVY RAINFALL WILL STILL BE POSSIBLE WITH THUNDERSTORMS ACROSS THE PIKES PEAK REGION TODAY WHICH COULD EXCEED HALF OF AN INCH OF RAIN AND POSE A FLASH FLOOD RISK TO THE WALDO CANYON BURN SCAR. THUNDERSTORMS ARE EXPECTED TO BE MUCH LESS NUMEROUS TODAY WHICH SHOULD DECREASE THE THREAT CONSIDERABLY... HOWEVER THOSE IN AND NEAR THE WALDO BURN SCAR SHOULD REMAIN VIGILANT SHOULD RAINFALL IMPACT THE AREA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADEQUATE ATMOSPHERIC MOISTURE COMBINING WITH UPPER LEVEL ENERGY WILL BE CAPABLE OF PRODUCING ONE OR TWO SEVERE THUNDERSTORMS OVER FAR SOUTHEASTERN COLORADO ON THURSDAY. THE PRIMARY METEOROLOGICAL THREATS FROM THE SEVERE THUNDERSTORMS...IF THEY DO DEVELOP...WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER...WIND GUSTS TO AROUND 60 MPH AT TIMES...LOCALLY HEAVY RAINFALL...CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS WHERE THE SOIL IS ALREADY SATURATED FROM RECENT RAINFALL AND HAZARDOUS LIGHTNING. THEN FROM FRIDAY INTO EARLY SUNDAY...WARMER AND DRIER CONDITIONS SHOULD DEVELOP OVER THE MAJORITY OF SOUTHERN COLORADO...ALLOWING THUNDERSTORM COVERAGE TO DECREASE AS WELL AS LOWERING THE THREAT FOR FLASH FLOODING ON AREA BURN SCARS. FROM LATER SUNDAY INTO TUESDAY...THE COMBINATION OF UPPER DISTURBANCES AS WELL AS A NORTHERLY SURGE MOVING ACROSS EASTERN SECTIONS ON MONDAY COMBINING WITH INCREASING ATMOSPHERIC MOISTURE IS EXPECTED TO INCREASE AFTERNOON AND EVENING THUNDERSTORM COVERAGE OVER THE MAJORITY OF SOUTHERN COLORADO ONCE AGAIN. LOCALIZED FLASH FLOODING MAY AGAIN BECOME POSSIBLE BY EARLY NEXT WEEK...ESPECIALLY OVER THE AREA BURN SCARS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING. 10/44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1253 PM MDT WED AUG 14 2013 COZ098-141930- LAMAR VICINITY/PROWERS COUNTY- 1253 PM MDT WED AUG 14 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL PROWERS COUNTY IN SOUTHEAST COLORADO... AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF GRANADA...OR 11 MILES SOUTHEAST OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL PROWERS COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 146 PM MDT WED AUG 14 2013 COZ098-099-142015- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 146 PM MDT WED AUG 14 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN BACA COUNTY IN SOUTHEAST COLORADO... SOUTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO... AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES SOUTH OF GRANADA...OR 26 MILES SOUTHEAST OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTHEASTERN BACA COUNTY AND SOUTHEASTERN PROWERS COUNTY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 430 PM MDT WED AUG 14 2013 COZ099-142330- SPRINGFIELD VICINITY/BACA COUNTY- 430 PM MDT WED AUG 14 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL BACA COUNTY IN SOUTHEAST COLORADO... AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CAMPO...OR 25 MILES SOUTH OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTH CENTRAL BACA COUNTY. PEA TO PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 444 PM MDT WED AUG 14 2013 COZ081-084-085-150045- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT- INCLUDING THE CITIES OF...WOODLAND PARK...BLACK FOREST... AIR FORCE ACADEMY...COLORADO SPRINGS 444 PM MDT WED AUG 14 2013 A ROUND OF SHOWERS AND THUNDERSTORMS IS DEVELOPING JUST UPSTREAM OF THE WALDO CANYON BURN SCAR IN EXTREME WESTERN EL PASO COUNTY. CURRENTLY...STORMS ARE IN THE DEVELOPING STAGES AND HEADING SOUTHEAST INTO THE SCAR AT 15 MPH. IT IS UNCLEAR AT THIS TIME HOW MUCH RAIN WILL FALL FROM THESE STORMS. THE NATIONAL WEATHER SERVICE IS MONITORING. STAY TUNED FOR FURTHER INFORMATION AND POSSIBLE...REPEAT...POSSIBLE ADVISORIES AND OR WARNINGS THROUGH 600 PM MDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 545 PM MDT WED AUG 14 2013 COZ084-085-150015- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- 545 PM MDT WED AUG 14 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...NORTHERN COLORADO SPRINGS. AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NORTH CENTRAL COLORADO SPRINGS...OR NEAR COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... EAST CENTRAL COLORADO SPRINGS. PETERSON AFB. FALCON. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 73 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471746, 471747, 471750, 471748.